Alcohol should never be mixed with Demerol. The combination of Demerol and alcohol can lead to life-threatening opioid toxicity and severe respiratory depression. Mixing these substances also greatly increases the likelihood of blackouts.
There are several other substances which can be dangerous to mix with Demerol. The primary risk factor for Demerol is the potential for serotonin syndrome. Demerol has serotonergic effects, meaning it increases serotonin activity. Serotonin syndrome occurs when too much serotonin is present, which can lead to irreversible psychosis and death in severe cases. Taking drugs that boost serotonin levels during a Demerol treatment substantially increases this risk factor.
Antidepressants such as selective serotonin reuptake inhibitors (SSRIs), and monoamine oxidase inhibitors increase the likelihood of serotonin overload. Chronic use of Demerol can lead to convulsive seizures due to serotonin syndrome. Fatalities have occurred due to the accumulation of the toxic metabolite in Demerol that causes serotonin syndrome.
Demerol should also not be mixed with benzodiazepines. The concomitant use of benzodiazepines with opioids like Demerol is responsible for a large percentage of fatal overdose cases. Other central nervous system depressants should be avoided due to the risk of clinically significant respiratory depression. These include anxiolytic (anti-anxiety meds), muscle relaxants, antipsychotics, other opioids, alcohol, non-benzodiazepine sedatives/hypnotics, tranquilizers, and general anesthetics.
Demerol is a brand name of the synthetic opioid meperidine. Demerol is intended for the management of moderate to severe breakthrough pain. It’s short-acting and has a fast onset, making it ideal for use before, during, and after surgery. Demerol is not an effective medication for the management of chronic pain.
Side effects of Demerol include sedation, excessive sweating, constipation, urinary retention, dizziness, nausea, and vomiting. Constricted pupils are not a sign of Demerol overdose due to its anticholinergic properties. Demerol overdose is characterized by cold/clammy skin, severe respiratory depression, muscle flaccidity, poor coordination, low blood pressure (hypotension), and coma.
Alcohol is likely to conflict with the metabolism of Demerol in the liver. This can lead to extended drug clearance times and elevated blood plasma levels of the drug. As Demerol remains in the system at high concentrations for an extended period, opioid toxicity and severe respiratory depression may develop. The extra workload placed on the liver by the presence of both substances may lead to alcohol toxicity, as well. Alcohol overdose and Demerol overdose share many of the same symptoms. The increased likelihood of vomiting that comes with alcohol consumption may be beneficial for expelling any undigested Demerol that has yet to be absorbed.
Demerol is a synthetic opioid that’s recommended for the treatment of acute pain. When metabolized in the body, Demerol produces a toxic metabolite that increases the risk of serotonin syndrome. Demerol should not be mixed with benzodiazepines, serotonergic drugs, or alcohol, in addition to many other central nervous system depressants.
If you or someone you love is struggling with drug or alcohol misuse, The Recovery Village is here to help. Visit us online at www.TheRecoveryVillage.com or call our toll-free at 855-548-9825 for more information. The road to recovery begins with a phone call, get started today.
Demerol Withdrawal and Detox
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.